Peter Bargh

words pictures sounds
February 23rd, 2009 by Peter Bargh

Medication post Heart Attack

…continued

Nothing can really prepare you for the life changes following a heart attack. Apart from the uncertainty of the future, the restructure of life-style and diet, one of the main changes is medication.

For someone who refused to take tablets when I had a headache or pain, suddenly been told you have to take several, for life, is quite a shock, well not as big a shock as a  heart attack, but still.

Post heart attack there are several things that need to be controlled. In my case these can be split into four areas and involve taking five tablets-

  1. Blood Pressure (using ace inhibitor)
  2. Blood thickness/clotting ability (using aspirin and anti-platelet drug)
  3. Cholesterol (using statin)
  4. Heart rate (using beta-blocker)

Ace-inhibitor
Blood pressure is reduced using an ace inhibitor. Ace stands for Angiotensin Converting Enzyme. This drug reduces the activity of this enzyme, making arteries relax and widen, so the blood can travel under less pressure. The effect is your heart receives more oxygen. I take Ramipril.

Possible side effects
Drowsiness
Dizziness
Lightheadedness
Dry cough

Anti Platelet
Blood clotting is one of the main causes of a heart attack. Blood clots in a narrowed artery and blocks the path so the heart cannot function correctly.  The reason for this is that the platelets (small blood cells that clump together to form a clot) are sticky. Anti-platelet drugs reduce the stickiness. I now take Asprin and Clopidogrel.

Possible side effects
Indigestion
Nausea
Vomiting
Stomach bleeding

Statin
Cholesterol is seen to be a serious problem for our bodies. There are two types – one good one bad. The statin’s job is to reduce the cholesterol level but we can make big diet changes to reduce cholesterol naturally. Well, balance it actually, because the good cholesterol has important role – more about this when I touch on diet in a future blog
I take simvastatin,  the other common option is atorvastatin

Possible side effects
Sick feeling
vomiting
diarrhoea
headache

Beta blocker
Reduces the amount of work the heart has to do slowing it down this reducing the risk of failure. It’s like driving at 56mph in a car. You get better petrol consumption and there’s less chance of blowing a gasket  (or what ever the mechanical/electronic term is today).
This drug blocks the affect of naturally occurring substances called catecholamines. I take Bisoprolol

Possible side effects (minor)
Tiredness
Fatigue
Cold hands and/or feet
Disturbed sleep
Depression and or anxiety
Shortness of breath

I also have a Nitrate spray which I have to carry should I get an attack of angina. This spray (sprayed under the tongue) instantly reduces the muscles in the walls of arteries so the blood supply to the heart increases and it gets a quick dose of oxygen.

Other medication you may be prescribed
Calcium channel blockers
Anticoagulants
Anti-arrhythmic drugs
Diuretics
Potassium channel activators
So lots of drugs and many times more potential side-effects. Fortunately I have just three…cold feet and hands, shakiness (a feeling of lack of sugar type of shaky not nervous) and un-restful sleep pattern

next time I’ll look at diet changes

…to be continued

ps: this is just a light guide of my observations please seek correct medical advice should you need it.

Comments

One Response to “Medication post Heart Attack”
  1. Hi Pete

    Me and Mike went to Focus on Imaging at the NEC this weekend and sure missed seeing you and the E2 team.

    We were sorry to hear about your heart attack and wish you a speedy recovery.

    I have found your blog very interesting and really hope that you have plenty of rest and are up and about again very soon.

    Linda and Mike Margiotta

Leave a Reply

Your email address will not be published. Required fields are marked *